Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Midland/Odessa, TX

February 21, 202324 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Feb 21, 2023, 3:18 PM CST for 24 counties in Texas. It took effect at Feb 22, 2023, 10:00 AM CST. It was in force for 10 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 2023, 3:18 PM CST (21:18 UTC)
In effect from
Feb 22, 2023, 10:00 AM CST
Expired
Feb 22, 2023, 8:00 PM CST
In force
10 hr
Issued by
NWS Midland/Odessa, TX
All 24 counties

Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 45 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 10:51 AM CSTNON-TSTM WND GST 552 Nne Seminole, TXMESONET STATION 25 SEMINOLE 2N.
Feb 22, 10:52 AM CSTNON-TSTM WND GST 581 Nw Midland Internatio, TXASOS STATION KMAF MIDLAND.
Feb 22, 11:07 AM CSTNON-TSTM WND GST 552 E Andrews, TXMESONET STATION 48 2E ANDREWSW.
Feb 22, 11:29 AM CSTNON-TSTM WND GST 661 Wsw Seagraves, TXMESONET STATION 15 SEAGRAVES 1SW.
Feb 22, 2:30 PM CSTNON-TSTM WND GST 555 Nnw Odessa, TXASOS STATION KODO ODESSA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -131 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-131 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WWUS84 KMAF 212118 CCA
RFWMAF

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Midland/Odessa TX
318 PM CST Tue Feb 21 2023

...A RED FLAG WARNING IS IN EFFECT FROM LATE WEDNESDAY MORNING 
THROUGH WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 
20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE 
DANGER FOR THE PERMIAN BASIN, LOWER TRANS PECOS, AND BIG BEND...

TXZ045>048-050>053-059>063-067>070-075-082-274>282-220900-
/O.UPG.KMAF.FW.A.0004.230222T1600Z-230223T0200Z/
/O.NEW.KMAF.FW.W.0004.230222T1600Z-230223T0200Z/
Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Terrell-Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Chisos Basin-Presidio Valley-Lower Brewster County-
318 PM CST Tue Feb 21 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CST WEDNESDAY
FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR 
MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE PERMIAN BASIN, 
LOWER TRANS PECOS, AND BIG BEND...

* AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, 
  Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, 
  Glasscock, Ward, Crane, Upton, Reagan, Pecos, Terrell, Reeves 
  County Plains, Chinati Mountains, Marfa Plateau, Davis 
  Mountains, Davis Mountains Foothills, Central Brewster County, 
  Chisos Basin, Presidio Valley and Lower Brewster County.

* TIMING...Late Wednesday morning through Wednesday evening.

* WINDS...Southwest 30 to 40 mph with gusts up to 65 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* RFTI...6 or critical.

* IMPACTS...Avoid the use of open flames or any activities that
  may generate sparks. Accidental ignitions may have the potential
  to grow into dangerous wind-driven wildfires. Ensure that chains
  attached to trailers will not touch the pavement, thereby
  eliminating the possibility to generate sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
528 
WWUS84 KMAF 220905
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
305 AM CST Wed Feb 22 2023

...A RED FLAG WARNING IS IN EFFECT FROM LATE WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS,
20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE
DANGER FOR THE PERMIAN BASIN, LOWER TRANS PECOS, AND BIG BEND...

TXZ045>048-050>053-059>063-067>070-075-082-274>282-222115-
/O.CON.KMAF.FW.W.0004.230222T1600Z-230223T0200Z/
Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Terrell-Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Chisos Basin-Presidio Valley-Lower Brewster County-
305 AM CST Wed Feb 22 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CST THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT
WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR
THE PERMIAN BASIN, LOWER TRANS PECOS, AND BIG BEND...

* AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, 
  Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, 
  Glasscock, Ward, Crane, Upton, Reagan, Pecos, Terrell, Reeves 
  County Plains, Chinati Mountains, Marfa Plateau, Davis 
  Mountains, Davis Mountains Foothills, Central Brewster County, 
  Chisos Basin, Presidio Valley and Lower Brewster County.

* TIMING...Late Wednesday morning through Wednesday evening.

* WINDS...Southwest 30 to 40 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* RFTI...5 or critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions may have the 
  potential to grow into dangerous wind-driven wildfires. Ensure 
  that chains attached to trailers will not touch the pavement, 
  thereby eliminating the possibility to generate sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
394 
WWUS84 KMAF 222102
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
302 PM CST Wed Feb 22 2023

TXZ045>048-050>053-059>063-067>070-075-082-274>282-230200-
/O.CON.KMAF.FW.W.0004.000000T0000Z-230223T0200Z/
Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Terrell-Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-Central Brewster County-
Chisos Basin-Presidio Valley-Lower Brewster County-
302 PM CST Wed Feb 22 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR
MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE PERMIAN BASIN,
LOWER TRANS PECOS, AND BIG BEND...

* AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, 
  Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, 
  Glasscock, Ward, Crane, Upton, Reagan, Pecos, Terrell, Reeves 
  County Plains, Chinati Mountains, Marfa Plateau, Davis 
  Mountains, Davis Mountains Foothills, Central Brewster County, 
  Chisos Basin, Presidio Valley and Lower Brewster County.

* TIMING...Late Wednesday morning through Wednesday evening.

* WINDS...Southwest 30 to 40 mph with gusts up to 65 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* RFTI...5 or critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions may have the 
  potential to grow into dangerous wind-driven wildfires. Ensure 
  that chains attached to trailers will not touch the pavement, 
  thereby eliminating the possibility to generate sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 21, 11:40 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 21, 11:40 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1140 AM CST Tue Feb 21 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 303 AM CST Tue Feb 21 2023

Very windy and warm conditions dominate the short term part of our
forecast. An upper trough currently over Baja will begin to move
east today before quickly weakening and lifting into the Plains
tonight/Wednesday. Ahead of this system, strong downslope flow will
develop this afternoon helping temperatures climb to the warmest we
have seen so far this year. The majority of the forecast area will
see highs in the 80s with 70s over SE NM and the higher terrain.
Gusty winds are again expected in the Guadalupe and Delaware
Mountains where a High Wind Warning remains in effect. Winds could
gust to near 50 mph on the adjacent plains again this afternoon but
this should be brief compared to yesterday.

By this evening, large scale lift and low level moisture will
increase as the trough nears the area. Showers and an isolated storm
or two are likely to form along a quick moving Pacific front. QPF
amounts will be limited to less than 0.1" except in heavier storms.
Any rainfall will exit the region by sunrise Wednesday as we then
look ahead to a very windy day. A strong mid level jet and deep
mixing will bring 50+ kt wind gusts to the surface for at least
the NW third of the forecast area. Will issue a High Wind Watch
for most locations west of Midland/Odessa. A Wind Advisory will
likely be needed at a later time for the rest of the area. Blowing
dust is likely to limit visibilities throughout the day. The
Pacific front won't knock us below normal, but will cool
temperatures about 10 degrees. Fire weather concerns also increase
for much of the area; please see the fire wx discussion below.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 303 AM CST Tue Feb 21 2023

Thursday is expected to be calm and quiet in comparison to our
blustery Wednesday. Winds will be on the decrease area-wide through
Thursday morning. Temperatures remain mild in the 40s for the
majority during the morning hours. Winds begin to flip back around
to southerly as lee troughing returns as a weak shortwave trough
moves into the southwestern CONUS. Temperatures continue their warm
trend during the afternoon with temperatures climbing into the 60s
and 70s for most. As the weak shortwave trough passes north of the
region, a backdoor cold front sneaks into the Permian Basin. Low
clouds trapped in the frontal inversion may keep portions of the
central and eastern Permian Basin in the 50s and low 60s through
Friday afternoon while other locations warm well into the 70s and
80s.

Winds quickly flip back around to southerly by Saturday as another
weak impulse ejects out of northern Mexico in the southwesterly mid-
level flow. This may bring some light precipitation early Saturday
as this occurs but some dryness in the mid-levels will likely limit
QPF amounts. Temperatures remain cooler across the Permian Basin
with abundant cloud cover keeping many locations in the 60s through
the afternoon. Other locations warm into the 70s and 80s across much
of the area during the afternoon. Heading into Sunday, a large upper-
level low off the coast of California will quickly open and eject
eastward. By evening, this system is currently forecast to be just
west of our region. Precipitation may develop ahead of this system
during the late afternoon and evening hours with seasonably warm
high temperatures in the 70s and 80s once again. Windy conditions
should also develop across portions of the area as this system moves
across. Temperatures are expected to continue to be warm heading
into the following week behind this system.

&&

.AVIATION...
(18Z TAFS)
Issued at 1127 AM CST Tue Feb 21 2023

A trough over the Gulf of California will approach West Texas and
Southeast New Mexico this afternoon and tonight. Southwesterly
surface flow is expected to increase throughout the afternoon. The
700mb jet accompanying this system will pass though the area
overnight, the timing of which will minimize impacts w/the absence
of diurnal mixing. However, pressure gradients will be tight
enough to keep winds elevated/gusty overnight. Models develop
precip along the leading edge of the trough, but chances are too
low except for maybe some -SHRA at KMAF overnight. Wednesday, a
secondary trough arrives, and will increase winds further. We've
added MVFR visibilities Wednesday to coincide w/strongest winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               53  73  46  71 /  60   0   0   0
Carlsbad                 44  66  40  69 /  40   0   0   0
Dryden                   55  80  49  77 /  20   0   0   0
Fort Stockton            51  76  42  75 /  30   0   0   0
Guadalupe Pass           39  58  38  60 /  40   0   0   0
Hobbs                    43  65  39  66 /  40   0   0   0
Marfa                    38  69  35  70 /  40   0   0   0
Midland Intl Airport     50  72  46  71 /  50   0   0   0
Odessa                   50  72  46  70 /  50   0   0   0
Wink                     46  73  41  71 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ Wednesday night
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     High Wind Watch from 9 PM CST this evening through Wednesday
     evening for Andrews-Central Brewster County-Chinati
     Mountains-Chisos Basin-Davis Mountains-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Gaines-Loving-
     Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
     Corridor-Winkler.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Ector-Gaines-Glasscock-Howard-
     Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
     Scurry-Terrell-Upton-Ward-Winkler.

NM...High Wind Warning until 11 PM MST Wednesday for Guadalupe
     Mountains of Eddy County.

     High Wind Watch from 8 PM MST this evening through Wednesday
     evening for Central Lea County-Eddy County Plains-Northern
     Lea County-Southern Lea County.

&&

SHORT TERM...29
LONG TERM....91
AVIATION...44
Hazardous weather outlook, Feb 21, 2:20 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CST Tue Feb 21 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-222030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CST Tue Feb 21 2023 /120 PM MST Tue Feb 21 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A High Wind Warning remains in effect through Wednesday evening for
the Guadalupe and Delaware Mountains. The High Wind Warning will
expand west and south this evening to include the southeastern New
Mexico plains and the upper Trans Pecos, Davis and Chinati mountains,
and much of the Big Bend region of west Texas and will continue
through Wednesday afternoon. A Wind Advisory will be in effect from
this evening through Wednesday afternoon for the remainder of west
Texas. Motorists, especially those driving high-profile vehicles, are
urged to exercise extreme caution, especially on north-south oriented
roads. In addition, blowing dust may reduce visibility to below a
half mile at times, especially downwind of cotton fields and
construction areas.

A Red Flag Warning will be in effect from Wednesday morning through
early Wednesday evening for the Permian Basin, the upper and lower
Trans Pecos, and the Big Bend regions of west Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 2:38 AM CSTFire Weather WatchMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more12 hr
Feb 21, 3:02 AM CSTHigh Wind WatchMAFAndrews, Brewster, Culberson, Dawson, Gaines, Jeff Davis and 4 more12 hr
Feb 21, 2:34 PM CSTWind AdvisoryMAFBorden, Brewster, Crane, Culberson, Ector, Glasscock and 12 more30 hr

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.